Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 9, NWS Marquette, MI

November 28, 2017Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Nov 28, 2017, 4:02 AM EST for Houghton County, Keweenaw County, Michigan. It took effect at Nov 28, 2017, 12:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2017, 4:02 AM EST (09:02 UTC)
In effect from
Nov 28, 2017, 12:00 PM EST
Expired
Nov 28, 2017, 10:00 PM EST
In force
10 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS73 KMQT 280902
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
402 AM EST Tue Nov 28 2017

...WINDY OVER THE KEWEENAW PENINSULA THIS AFTERNOON AND EVENING...

MIZ001-003-281730-
/O.NEW.KMQT.WI.Y.0009.171128T1700Z-171129T0300Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
402 AM EST Tue Nov 28 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

The National Weather Service in Marquette has issued a Wind
Advisory, which is in effect from noon today to 10 PM EST this
evening. 

Hazardous Weather:

 * Expect west winds to gust to 45 to 50 mph this afternoon and  
   evening. 

 * Winds will be strongest between 3 pm and 7 pm. 

Impacts:

 * The strong winds may break small tree limbs and cause isolated
   power outages.

 * Any unsecured, loose objects outside, such as holiday
   decorations, will be easily blown about by the winds. 

 * The strong winds will make driving high profile vehicles
   difficult, especially in open areas exposed to west winds.
 
Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to
   57 mph are expected or occuring.

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Rolfson
1 follow-up statement
139 
WWUS73 KMQT 282031
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
331 PM EST Tue Nov 28 2017

...WINDY CONDITIONS CONTINUE OVER THE KEWEENAW PENINSULA THROUGH 
THIS EVENING...

MIZ001-003-290300-
/O.CON.KMQT.WI.Y.0009.000000T0000Z-171129T0300Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
331 PM EST Tue Nov 28 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

Hazardous Weather:

 * Expect west winds to gust to 45 to 50 mph through this 
   evening. 

 * Winds will be strongest between 3 pm and 9 pm.

Impacts:

 * The strong winds may break small tree limbs and cause 
   isolated power outages. 

 * Any unsecured, loose objects outside, such as holiday 
   decorations, will be easily blown about by the winds. 

 * The strong winds will make driving high profile vehicles
   difficult, especially in open areas exposed to west and
   northwest winds.
 
 * High waves of 10 to 12 feet on the western side of the 
   Keweenaw Peninsula may cause minor beach erosion. 

Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to 57 
   mph are expected or occuring. 

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Ritzman

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 28, 12:37 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 28, 12:37 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1237 AM EST Tue Nov 28 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM EST MON NOV 27 2017

...Becoming windy this evening over northern Upper Michigan...

Strong upper jet crashing across the Conus pushes large ridge across
the eastern half of Conus into Tue while upper trough split into two
pieces move from Hudson Bay/Upper Great Lakes and across the
southern Plains. Main sfc low currently along Manitoba and
Saskatchewan border at 988mb deepens to 980-985mb over southern
Hudson Bay by 12z Tue then moves to eastern Hudson Bay by 00z Wed.
Sfc cold front swings across Upper Michigan late tonight into Tue
morning. Ahead of the cold front, expect a windy night to develop
over the northern forecast area. Low-level jet ahead of the front
from the south maxes out 60-65 kts H9-H85 per RAP/HRRR. Stability
shortcomings with warm air advection strengthening inversion but
large area of 4-6mb/3 hr pressure falls sliding ahead of the Canada
sfc low should enhance the south winds. Strongest winds expected in
the higher terrain and downslope areas near Lk Superior (Ontonagon,
Big Bay, Copper Harbor, Marquette, Munising and Grand Marais) this
evening through early overnight. Despite stable low-levels, such a
strong jet and pressure falls north of here resulted in hoisting a
wind advisory for all zones bordering Lk Superior tonight. Winds
diminish briefly late tonight as low-level jet and pressure falls
move east of Lk Superior. Temps will be on a steady rise through the
night reaching low to mid 40s by daybreak on Tue.

Cold front crosses Upper Michigan Tue morning. Initial impact of the
front will be a wind shift to the west. Winds will become windy on
the Keweenaw and could reach advy level gusts in the aftn as cold
air advection deepens mixed layer. Breezy elsewhere once winds turn
westerly. Some clouds through the day as the front moves through but
precip chances look only marginal for the east. Upper jet sliding by
may enhanced the mid-level moisture/lift enough to lead to some
light rain in the east. Colder air moving in for the northwest does
result in enough over-water instability by end of day, but soundings
look very mixed and dry below cloud base around 5kft. If there is
any lake effect precip would be rain/snow showers turning to snow by
sunset. Highs on Tue will be warmer than today due to deeper mixing
and such a warm start in the morning. Could see some low 50s in the
south central and east areas that downslope near Lk Superior such as
Munising and Grand Marais.

.LONG TERM...(Tuesday night through Monday)
Issued at 355 PM EST MON NOV 27 2017

Gusty winds expected over portions of the Upper Peninsula
near the Lake Superior shore Tuesday evening.

Tuesday night: Cold advection behind the cold front moving through
late tonight/early Tue will continue into Tue night as the 850 mb
thermal trough with temps to -10C to -12C moves across Lake
Superior. Winds out of the northwest will effectively keep the
marginal lake effect rain and snow mix over the Keweenaw Peninsula
and eastern Lake Superior. The CAA into the area will also lead to
yet another period of breezy conditions across the U.P. and
especially closer to Lake Superior due to increased overwater
instability/mixing. The northwesterly winds may gust as high as 40
mph over the Keweenaw Peninsula and near Grand Marias Tuesday
evening.

Wednesday through Thursday: High pressure is progged to build into
the Upper Great Lakes overnight Tuesday night through the day
Wednesday allowing for continued dry conditions under partly cloudy
skies. Models indicate another cold front will slide through the
Upper Great Lakes Thursday. However, models differ on the amount of
moisture ahead of the front with the 12Z NAM soundings drier than
the 06Z/12Z GFS. As a result the 12Z NAM shows little to no pcpn
with this system Wed night into Thu, while the GFS/ECMWF shows mixed
pcpn into mainly central Upper Mi. GFS/ECMWF indicates the potential
for some light freezing rain late Wednesday night over central
portions of the U.P. as an elevated warm layer noses in around
850mb. Surface temperatures are expected to be near freezing,
however, the precipitation should remain fairly light. Only minor
ice accumulations are expected and mainly on elevated surfaces.
Highs on both days will be above normal, in the mid to upper 30s to
around 40.

Friday through Sunday: Models are in fair agreement that the area
will be under a zonal to slight ridging pattern through this time
period with our area influenced mainly by mean high pressure through
at least Sunday. This will keep fairly quiet weather and relatively
mild conditions in the forecast through this time period. Models do
show a shortwave trough moving through the region Fri night into Sat
but given weak forcing and limited moisture not expecting a lot in
way of pcpn.

Models indicate the next potential pattern shift could occur next
Monday although they differ on the timing of the next approaching
system with the ECMWF and Canadian quicker than the GFS. At this
point will stick with a consensus of the models which should bring
in next chc of mixed pcpn Sun night into Mon mainly in the form of
rain/snow.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM EST TUE NOV 28 2017

VFR conditions should prevail through the fcst period. Otherwise at
all the TAF sites, the main story will be the winds. While inversion
will limit sfc gusts to mostly the 20-30kt range overnight, the
inversion will lead to LLWS as strong low-level jet translates
across the area. Though winds diminish at KIWD and KSAW late in
the night, expect winds to increase today at KCMX as winds shift
to the west behind a cold front. Gusts at KCMX could reach 35
knots late morning into the afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 319 PM EST MON NOV 27 2017

This week, the Upper Lakes will remain under a quick progression of
weather systems bringing bouts of stronger winds. Strongest low pres
this week will pass e across northern Ontario on Tue. Expect
southerly gales across central and eastern Lake Superior this
aftn/tonight ahead of the low and associated cold front and then w
to nw gales in its wake for Tue/Tue evening. Winds will diminish to
light for a brief time early Wed as high pres ridge passes. Winds
will then ramp up again Wed aftn thru Thu due to another low pres
trof passing across Lake Superior early Thu. At this point, winds
are expected to fall just short of gales with this system, but that
could change, especially considering the active pattern currently
underway. Winds will diminish some for Fri.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 4 AM EST /3 AM CST/ early this morning for
     MIZ001>007-009-084.

Lake Superior...
  Gale Warning until 5 AM EST Wednesday for LSZ244-245-264>267.

  Gale Warning until 4 AM EST early this morning for LSZ248>251.

  Gale Warning from 6 PM this evening to 5 AM EST Wednesday for
     LSZ249>251.

  Gale Warning from noon today to 10 PM EST this evening for
     LSZ246>248.

  Gale Warning from 7 AM EST /6 AM CST/ this morning to 10 PM EST
     /9 PM CST/ this evening for LSZ162-240>243-263.

Lake Michigan...
  Gale Warning until 7 AM EST this morning for LMZ221-248-250.

&&

SHORT TERM...JLA
LONG TERM...Voss
AVIATION...JLB
MARINE...ROLFSON
Hazardous weather outlook, Nov 27, 3:52 PM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 PM EST Mon Nov 27 2017

MIZ001>007-009>014-084-085-281200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
352 PM EST Mon Nov 27 2017 /252 PM CST Mon Nov 27 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Southerly winds to 30 mph with gusts to 50 mph are expected
tonight across portions of northern Michigan...especially along
the shores of Lake Superior. See the latest wind advisory
statement for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

West winds gusts between 35 and 45 mph are possible over the west
half of the Upper Peninsula, especially over the Keweenaw
Peninsula, Tuesday afternoon into Tuesday evening.

Waves of 9 to 13 feet are possible along the west side of the
Keweenaw Tuesday afternoon and for areas east of Munising along
the Lake Superior beaches Tuesday night. Minor beach erosion is
possible.

Light freezing rain is possible over the central Upper Peninsula
late Wednesday night and early Thursday morning. Only minor ice
accumulation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-281200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 PM EST Mon Nov 27 2017 /252 PM CST Mon Nov 27 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Southerly gales of 40 to 45 knots are expected tonight over the
central and eastern Lake Superior. See the latest Lake Superior
forecast and marine weather product for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

West to northwest gales to 40 knots are expected over all of Lake
Superior Tuesday and Tuesday night. See the latest Lake Superior
forecast and marine weather product for further details.

Northwest gale force gusts to 35 knots are possible Thursday over
the east half of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-281200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EST Mon Nov 27 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

South to southwest gales to 35 knots are expected tonight,
especially near the open lake. See the latest Lake Michigan
forecast and marine weather product for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Nov 27, 10:38 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1038 PM EST MON NOV 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     NON-TSTM WND GST 54 N EAGLE HARBOR       48.22N 88.37W
11/27/2017  M52 MPH          LSZ264             MI   BUOY

            UPDATED PEAK GUST AT PASSAGE ISLAND - ISLE
            ROYALE.

&&

KLUBER
Local storm report, Nov 27, 10:47 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1047 PM EST MON NOV 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     NON-TSTM WND GST 1 ESE MARQUETTE         46.55N 87.38W
11/27/2017  M42 MPH          MARQUETTE          MI   BUOY

            PEAK GUST THIS EVENING AT THE MARQUETTE
            COAST GUARD STATION.

0846 PM     NON-TSTM WND GST 54 N EAGLE HARBOR       48.22N 88.37W
11/27/2017  M49 MPH          LSZ264             MI   BUOY

            UPDATED PEAK GUST AT PASSAGE ISLAND - ISLE
            ROYALE.

0950 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
11/27/2017  M42 MPH          LMZ221             MI   MESONET

            PEAK GUST AT MINNEAPOLIS SHOAL LIGHT IN
            NORTHERN GREEN BAY.

&&
Local storm report, Nov 27, 10:51 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 PM EST MON NOV 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST 5 NW BESSEMER           46.53N 90.13W
11/27/2017  M46 MPH          GOGEBIC            MI   AWOS

            UPDATED PEAK GUST THIS EVENING AT THE
            IRONWOOD AIRPORT.

&&

KLUBER
Local storm report, Nov 27, 11:06 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1106 PM EST MON NOV 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     NON-TSTM WND GST 1 ESE COPPER HARBOR     47.47N 87.88W
11/27/2017  M51 MPH          KEWEENAW           MI   ASOS

            UPDATED PEAK GUST THIS EVENING AT COPPER
            HARBOR.

0855 PM     NON-TSTM WND GST 5 NW BESSEMER           46.53N 90.13W
11/27/2017  M46 MPH          GOGEBIC            MI   AWOS

            UPDATED PEAK GUST THIS EVENING AT THE
            IRONWOOD AIRPORT.

0954 PM     NON-TSTM WND GST 1 ESE MARQUETTE         46.55N 87.38W
11/27/2017  M42 MPH          MARQUETTE          MI   BUOY

            PEAK GUST THIS EVENING AT THE MARQUETTE
            COAST GUARD STATION.

0950 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
11/27/2017  M42 MPH          LMZ221             MI   MESONET

            PEAK GUST AT MINNEAPOLIS SHOAL LIGHT IN
            NORTHERN GREEN BAY.

0733 PM     NON-TSTM WND GST ONTONAGON               46.87N 89.32W
11/27/2017  M38 MPH          ONTONAGON          MI   MESONET

            PEAK GUST FROM MDOT STATION ONTONAGON.

0933 PM     NON-TSTM WND GST 54 N EAGLE HARBOR       48.22N 88.37W
11/27/2017  M52 MPH          LSZ264             MI   BUOY

            UPDATED PEAK GUST AT PASSAGE ISLAND - ISLE
            ROYALE.

0802 PM     NON-TSTM WND GST SILVER CITY             46.83N 89.57W
11/27/2017  M46 MPH          ONTONAGON          MI   MESONET

            UPDATED PEAK GUST FROM MDOT STATION SILVER
            CITY.

0754 PM     NON-TSTM WND GST 28 ESE KEWEENAW POINT   47.18N 87.22W
11/27/2017  M51 MPH          LSZ266             MI   C-MAN STATION

            UPDATED PEAK GUST AT STANNARD ROCK.

0744 PM     NON-TSTM WND GST 1 WNW WAKEFIELD         46.48N 89.95W
11/27/2017  M38 MPH          GOGEBIC            MI   MESONET

            PEAK GUST AT MDOT STATION WAKEFIELD.

&&

KLUBER

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 10:43 PM ESTSmall Craft AdvisoryMQT30 hr
Nov 28, 4:08 PM ESTGale WatchMQT12 hr
Nov 28, 4:08 PM ESTSmall Craft AdvisoryMQT17 hr

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.